Winter Storm, Chippewa
- When
- March 1, 3:00 AM EST to 8:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- Public
Low pressure tracked across southern and central lower Michigan early on the first. Precipitation was initially rain, but as the system departed and colder air moved south in its wake, rain turned to snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure tracked across southern and central lower Michigan early on the first. Precipitation was initially rain, but as the system departed and colder air moved south in its wake, rain turned to snow. Heavy snow fell across parts of northern lower and far southeast upper Michigan, with totals as high as 12 to 18 inches in Tower, Millersburg, Cheboygan, Cedarville, Drummond Island, and Cathro. Gusty northeast to north winds resulted in some blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 1, 12:28 AM EST, 2 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1228 AM EST Wed Mar 1 2017
.UPDATE...
Issued at 926 PM EST Tue Feb 28 2017
Large area of showers and thunderstorms sliding across the
southern half of Michigan this evening along a stretched out warm
frontal boundary. This has left much of northern Michigan with
much lighter precipitation, with drizzle and patches of light
rain. Because of the convection downstate this evening, rainfall
amounts in northern Michigan will likely end up lighter than
initially expected. Cold air will begin to wrap into the area
from the north after midnight, with a transition to freezing
rain/sleet/snow over eastern upper. Latest high resolution
guidance brings the rain to snow mix
A quick peak at the 00z guidance places the heaviest snow area a
bit further north than our current forecast, more toward the
Straits (this has been a trend on recent guidance). Models
continue to struggle with the exact placement of the strongest mid
level f-gen signature and this will likely continue until the
event fully develops. Current snowfall forecast idea appears on
track, with the only change possibly being a slight shift
northward toward the Straits with the highest snowfall numbers.
Headlines...Will make no headline changes, only some small tweaks
in the wording.
&&
.NEAR TERM...(Tonight and Wednesday)
Issued at 308 PM EST Tue Feb 28 2017
...Wet weather tonight gives way to accumulating snow on Wednesday...
High Impact Weather Potential: Plenty. The initial focus is on heavy
rain and isolated thunderstorm potential tonight, with the focus
quickly shifting to one of snow amounts and headline considerations
for Wednesday.
Pattern Synopsis/Forecast: One active stretch of weather as moisture
rich deep southwest flow has enveloped the region. Strong upper jet
core and passing mid level waves working on steady warm air
advection processes kicking off period of showers this afternoon,
with even isolated thunder is some of this activity. No real changes
in the overall picture tonight as moisture rich flow remains,
although focused convergence of that moisture plume does ramp up
overhead as deepening low pressure passes by just to our south.
Weather potentially gets really interesting during the day Wednesday
as next more robust jet core and mid level wave arrive. Combine this
with tightening thermal gradient via onset of cold air advection and
overhead moisture plume and the stage appears increasingly set for a
swath of accumulating snow over much of our area.
Primary forecast concerns: Rain amounts and thunder potential
tonight. Snow amounts and possible headline considerations Wednesday.
Details: Waves of showers, at times briefly heavy, will continue to
spread southwest to northeast across the area tonight. Best FGEN
response and corridor of focused moisture convergence looks to lay
out south of the big bridge, and suspect many areas of northern
lower Michigan could be looking at half inch or greater rain amounts
by sunrise Wednesday. Eastern upper looks a bit too far removed from
forcing and deepest moisture, and per such and recent radar trends,
may not see much significant rain at all. Not a bunch of elevated
instability, but enough there to continue to warrant a thunder threat
for areas along and south of M-72 (which fits nicely with the latest
SPC day one outlook). Not expecting anything severe, but given cool
profiles, not out of the question for some very small hail with any
of the embedded stronger cells. Onset of cold air advection begins
late, and primarily focused across eastern upper. Any rain up that
way should begin to transition to snow near or shortly after
midnight, with that transition perhaps entering the tip of the
mitt/areas along and north of M-68 by morning.
And, that sets the stage for what appears to be a fairly significant
snow event on Wednesday. Plenty there to deliver such, with corridor
of +0.50 inch pwats tucked under deepening FGEN response and broader
mid and upper level dynamics via upper jet core and approaching mid
level wave. Even strong hints of slantwise convective potential
collocated with corridors of enhanced fgen banding to further
intensity precipitation rates. Thermal fields much less certain, as
is exact corridors of enhanced snowfall within those narrow fgen
regions. Trends still support a fairly progressive north to south
changeover from rain to snow through the morning, with much of the
area likely cold enough to support snow by early and mid afternoon.
Unfortunately, this remains a very complex, low confidence forecast,
all tied to timing of that changeover and where best banding
structures will be realized. Gotta go with the latest trends for
now, which suggest a swath of 4 to 6 inches of snow along and north
of M-72 to the straits, with just slightly lesser amounts north and
south of this area. Of course, if intense banding is indeed
realized, little doubt heavier amounts will occur. On the flip side,
any slower changeover than currently anticipated will result in much
less snow. A complex situation for sure, and one that will likely
not come into true focus until the event is actually unfolding.
As for headlines...per collaboration with surrounding offices, felt
best course of action is to go ahead with staggered start-timed
winter weather advisories across the area. Wet nature of snow will
no doubt cause significant travel impacts and, when combined with
increasingly gusty north winds, may result in some minor tree damage
and power line concerns.
&&
.SHORT TERM...(Wednesday night through Friday)
Issued at 308 PM EST Tue Feb 28 2017
...Snow diminishes Wednesday evening; Cold to end the work week...
High impact weather potential: Accumulating snow diminishes
Wednesday evening. Generally light lake effect snow possible
Thursday evening through Friday.
Pattern Forecast: Wednesday's upper-level energy and associated
surface low continue to quickly shift eastward Wednesday evening;
however, broad troughing is expected to continue across the eastern
two-thirds of the country with several embedded shortwaves progged
to slide through the mean flow. Despite surface high pressure nosing
in from the west starting Thursday into Friday, cold temperatures
aloft and broad northwesterly flow should allow for lake processes
to take over, keeping clouds and snow showers downwind of Lake
Michigan/Lake Superior.
Primary Forecast Concerns: Primary forecast concerns lie around
ending snow Wednesday evening and lake effect chances/amounts
Thursday through Friday. Fairly decent global model guidance
agreement that snow will have moved out of eastern Upper by 00z
Thursday and quickly progressing east/southeast through the evening.
Expecting lingering snow to diminish west of I-75 between 00-03z and
east of I-75 by 06z. Could continue to see banded snowfall producing
respectable snowfall rates for a period early Wednesday evening,
especially over the far east/southeastern counties. Additional minor
accumulation west (less than an inch) of I-75 across northern Lower
after 00z...with another 1-3 inches expected east. Headlines
mentioned in the near term section above are scheduled run through
03z across all of northern Lower. Will continue to assess future
guidance suites to determine if an extension across the far eastern
counties is warranted.
By Thursday morning, colder air aloft continues to filter into the
northern Great Lakes, evident by H8 temps falling to -12 to -14 C
across northwest Lower/eastern Upper MI. Paltry low-mid level
moisture combined with subsidence behind Wednesday's departing storm
system should inhibit much of any lake development; however,
wouldn't be shocked to see at least a few flurries across northwest
flow targeted locations. Model forecast soundings suggest an
increase to deep layer moisture and synoptic support associated with
a shortwave rippling through the Great Lakes during the day Thursday-
Thursday night. An uptick in northwest flow lake induced snow shower
coverage and intensity seems likely Thursday afternoon continuing
Thursday night/Friday as the core of coldest H8 temps drop overhead
(roughly -16 to -20 C) and subsidence inversion heights become
nearly non-existent for a brief period Thursday evening. Thursday
through Friday accumulations of a couple inches possible across
northwest flow targeted zones of northwest Lower and eastern Upper,
little to no accumulation elsewhere.
.LONG TERM...(Friday night through Tuesday)
Issued at 308 PM EST Tue Feb 28 2017
Another clipper will push through over the weekend, and could bring
some mainly light rain or a rain/snow mix for some. Weekend highs,
and into early next week, will be well above normal so any snow
mixing in will be overnight. The most notable feature continues to
be a possible storm early next week. Still a lot of uncertainty with
the particulars, and solutions run the gamut as to just how strong
and what orientation the H5 shortwave will be. The track ranges from
Ohio up to James Bay, which is going to have a large affect on p-
type. Will go with the consensus solution for now with rain through
the day Monday with a switch to snow overnight, but changes will be
happening.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1228 AM EST Wed Mar 1 2017
...Widespread IFR/LIFR conditions with Rain changing to Snow...
Widespread IFR/LIFR conditions will persist across the terminals
into Wednesday morning. Light rain, fog and mist tonight, with the
transition to snow occurring Wednesday morning. There may be a
period of freezing rain/sleet as we transition from rain to snow.
The most widespread and heaviest snow will likely occur Wednesday
afternoon. Winds will become gusty from the north/northeast during
the afternoon, gusting 20-25kts at times. The precipitation will
wind down by early Wednesday evening, with cigs and vsbys
improving.
&&
.MARINE...
Issued at 308 PM EST Tue Feb 28 2017
Winds decrease this evening as they steadily back more
northerly with time. North to northeast winds increase in speed late
tonight and Wednesday as deepening low pressure passes by to our
southeast. Increasing over-water instability will only help the
cause, and widespread SCA producing winds and waves look likely
Tuesday into Tuesday evening. May even see some low end gale gusts
on Lake Michigan, just not confident that duration warrants a gale
watch/warning at this time. Winds come down rather quickly later
Wednesday night, with mostly light winds on Thursday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 9 AM this morning to 10 PM EST this
evening for MIZ025>036-041-042.
WINTER WEATHER ADVISORY from 7 AM this morning to 10 PM EST this
evening for MIZ016>024.
WINTER WEATHER ADVISORY from 4 AM early this morning to 7 PM EST
this evening for MIZ008-015.
LH...SMALL CRAFT ADVISORY from 4 AM early this morning to 4 AM EST
Thursday for LHZ345>349.
LM...SMALL CRAFT ADVISORY from 4 AM early this morning to 4 AM EST
Thursday for LMZ323-341-342-344>346.
LS...NONE.
&&
UPDATE...JRK
NEAR TERM...
SHORT TERM...MJG
LONG TERM...ALM
AVIATION...JRK
MARINE...MSBHazardous Weather Outlook National Weather Service Gaylord MI 317 PM EST Tue Feb 28 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-011200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 317 PM EST Tue Feb 28 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. There is a slight chance for thunderstorms south of M-72 through this evening. While severe storms are not expected, any storms will be capable of producing pea size hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain will transition to snow from north to south on Wednesday. Accumulating snow will occur through Wednesday evening, with several inches of snow expected across much of northern Michigan. Please see the latest winter weather advisories for additional details. Minor flooding could develop on some area rivers Wednesday and Thursday, thanks to widespread rain through tonight. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain and snow amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. MSB
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690242, 690243, 690244, 690245, 690246, 690247, 690248, 690249, 690250, 690251.